Alert archive / Arizona / Wind Advisories in 2009

Wind Advisory 28, NWS Flagstaff, AZ

December 13, 2009Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Dec 13, 2009, 11:05 AM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2009, 11:05 AM MST (18:05 UTC)
Expired
Dec 13, 2009, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KFGZ 131805
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1105 AM MST SUN DEC 13 2009

AZZ011>014-017-040-140200-
/O.NEW.KFGZ.WI.Y.0028.091213T1805Z-091214T0200Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...SHOW LOW...GREER...PINETOP...DILKON...KYKOTSMOVI
1105 AM MST SUN DEC 13 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

A STRONG COLD FRONT WILL BRING SOUTHWEST WINDS OF 20 TO 30 MPH
WITH GUSTS FROM 40 TO 50 MPH TO MUCH OF THE LITTLE COLORADO RIVER
VALLEY...INCLUDING THE NORTH FACING SLOPES OF THE WHITE
MOUNTAINS...FOR MUCH OF THE DAY. WINDS WILL TURN WESTERLY AND
DECREASE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
1 follow-up statement
000 
WWUS75 KFGZ 140149
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
649 PM MST SUN DEC 13 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

.THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM MST THIS
EVENING. WIND REPORTS RECEIVED THROUGH 6 PM MST INCLUDE:

WINSLOW AIRPORT ........... 54 MPH
PETRIFIED FOREST NP ....... 50 MPH.
WINDOW ROCK AIRPORT ....... 43 MPH.
WUPATKI NP ................ 42 MPH.


AZZ011>014-017-040-140300-
/O.EXP.KFGZ.WI.Y.0028.000000T0000Z-091214T0200Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...SHOW LOW...GREER...PINETOP...DILKON...KYKOTSMOVI
649 PM MST SUN DEC 13 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING. 

WINDS HAVE BEGUN TO DIMINISH ACROSS THE ADVISORY AREA AND HAVE
FALLEN BELOW ADVISORY THRESHOLDS...THEREFORE THE WIND ADVISORY
WILL ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 13, 10:05 AM MST, 1 hour earlier.

Area forecast discussion, Dec 13, 10:05 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1005 AM MST SUN DEC 13 2009

.SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL BRING WIDESPREAD RAIN
AND SNOW SHOWER ACTIVITY TO THE AREA TODAY...ESPECIALLY OVER THE
WESTERN HALF OF THE STATE. THE BEST POTENTIAL FOR ACCUMULATING
SNOWFALL WILL BE OVER THE MOGOLLON RIM AND KAIBAB PLATEAU ABOVE 6500
FEET. A WINTER WEATHER ADVISORY CONTINUES INTO THE EARLY EVENING
HOURS FOR MANY HIGHER ELEVATION AREAS IN COCONINO COUNTY. HIGH
PRESSURE AND CLEARING SKIES WILL MOVE INTO THE SOUTHWEST NEXT WEEK.

&&

.DISCUSSION...A VERY TRICKY MOISTURE PROFILE EXISTS THIS MORNING
AHEAD OF A COLD FRONT NOW LOCATED NEAR KINGMAN. A FAIRLY WARM LAYER
MOVED INTO WESTERN ARIZONA OVERNIGHT AND CAUSED SOME RAIN ALL THE
WAY UP TO 7000 FEET. DEWPOINTS ON THE WESTERN RIM ARE STILL JUST
ABOVE FREEZING...AND ARE HAMPERING ACCUMULATION POTENTIAL. THIS
SHOULD CHANGE AS WE HEAD THROUGH THE MORNING AS SATURATION IMPROVES
ALOFT...AND THE SURFACE FRONT NEARS THE RIM ZONES. THE GRAND CANYON
SWITCHED OVER TO SNOW ABOUT AN HOUR AGO...AND DENDRITIC FLAKES ARE
BECOMING MORE PREVALENT OVER THE WESTERN RIM.

TO MAKE A LONG STORY SHORT...WE WILL KEEP THE WINTER WEATHER
ADVISORY PRODUCTS IN PLACE...WITH AN UPDATE TO ADJUST WORDING AND
TIMING. THERE SHOULD EB ABOUT A 2 HOUR PERIOD AROUND THE FRONT THAT
WILL FEATURE VERY HEAVY SNOW...ESPECIALLY ALONG THE SOUTHWEST FACING
SLOPES OF THE WESTERN MOGOLLON RIM.

FARTHER EAST...STRONG WINDS WILL CONTINUE AHEAD OF THE FRONT WITH
MANY AREAS REACHING NEAR ADVISORY LEVELS. SHOWERS WILL REACH THE
EASTERN RIM AND WHITE MOUNTAINS LATER TODAY...BUT SNOW LEVELS WILL
BE RATHER HIGH...AND THE STORM WILL BE WEAKENING RAPIDLY. NO ISSUES
ARE EXPECTED TO THE EAST.

BY MONDAY...CLOUDS...SHOWERS AND INSTABILITY WILL LINGER OVER THE
WHITE MOUNTAINS REGION WITH CLEARING SKIES FORECAST FOR THE REST OF
NORTHERN ARIZONA.

TUESDAY THROUGH FRIDAY...HIGH PRESSURE WILL BUILD IN ACROSS THE
NORTHLAND KEEPING WINTER WEATHER CONDITIONS AT BAY. TEMPERATURES ARE
EXPECTED TO RETURN TO SEASONAL LEVELS.

&&

.AVIATION...FOR THE 18Z PACKAGE...CEILINGS WILL RANGE FROM IFR/LIFR
OVER HIGHER TERRAIN AREAS TO PREDOMINANTLY MVFR AT ELEVATIONS BELOW
6000 FEET. VISIBILITIES AND CEILINGS WILL CONTINUE TO DECREASE AS
PRECIPITATION BECOMES MORE INTENSE AND WIDESPREAD...WITH LIFR/IFR
VISIBILITIES IN SNOW AND FOG BECOMING COMMON. SNOW LEVELS WILL FALL
FROM AROUND 6500 FEET THIS MORNING TO 5000 TO 6000 FEET AFTER A COLD
FRONT SWEEPS FROM WEST TO EAST ACROSS THE STATE. IN
ADDITION...EXPECT STRONG SOUTHWEST SFC WINDS OF 15-25 KTS WITH GUSTS
UP TO 30 KTS BECOMING MORE WIDESPREAD THIS MORNING. IMPROVING
CONDITIONS ARE EXPECTED AFTER 00Z MONDAY WITH AREAS OF MVFR
CONDITIONS LINGERING OVER THE HIGHER TERRAIN DUE TO STRATUS AND
WIDELY SCT TO SCT SHSN TROUGH 12Z MONDAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY AZZ004-006-015
ABOVE 6000-6500 FEET UNTIL 6 PM MST TODAY.

&&

PUBLIC......................PETERSON
AVIATION/FIRE WEATHER.......JVC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Dec 13, 5:59 AM MST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
559 AM MST SUN DEC 13 2009

AZZ004>018-037>040-140700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
559 AM MST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VALLEY RAIN AND MOUNTAIN SNOW IS LIKELY ACROSS NORTHERN ARIZONA
TODAY AS ANOTHER WINTER STORM MOVES THROUGH THE REGION.
SIGNIFICANT ACCUMULATING SNOW WILL OCCUR ON THE SOUTHWESTERN
SLOPES OF THE MOGOLLON RIM...THE SOUTH RIM OF THE GRAND CANYON AND
OVER THE KAIBAB PLATEAU. SOUTHWEST WINDS OF 15 TO 25 MPH WITH
GUSTS UP TO 35 MPH WILL ALSO CAUSE AREAS OF BLOWING AND DRIFTING
SNOW LIMITING DRIVER VISIBILITIES ABOVE 6000 FEET. LOW CLOUDS AND
AREAS OF FOG WITH VISIBILITIES BELOW 1/4 MILE ARE ALSO LIKELY THIS
MORNING ALONG THE WINDWARD SLOPES MOGOLLON RIM.

A WINTER WEATHER ADVISORY FOR SNOW CONTINUES UNTIL 6 PM THIS
EVENING FOR ELEVATIONS ABOVE 6000 TO 6500 FEET. THE ADVISORY AREA
INCLUDES THE FLAGSTAFF AREA...THE SOUTH RIM OF THE GRAND CANYON
AND THE KAIBAB PLATEAU. SEE WSWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW CLOUDS AND SCATTERED SHOWERS WILL LINGER IN THE WHITE
MOUNTAINS REGION ON MONDAY WITH CLEARING SKIES AND A RETURN TO DRIER
CONDITIONS ELSEWHERE. BY TUESDAY...A WEAK HIGH PRESSURE RIDGE WILL
BUILD IN ACROSS THE SOUTHWEST KEEPING WINTER WEATHER AWAY FROM
ARIZONA THROUGH THE REST OF THE WORK WEEK.

Nearby

Wind Advisories in Arizona, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.